Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- September 7, 12:24 PM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, Tawas Point
- Measured
- 48 kt (55 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.250, -83.460
Multiple rounds of storms crossed northern Michigan during the early afternoon, eventually moving out into Lake Huron and producing strong wind gusts in excess of 40 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Multiple rounds of storms crossed northern Michigan during the early afternoon, eventually moving out into Lake Huron and producing strong wind gusts in excess of 40 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 7, 10:53 AM EST, 1 hour 31 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
1153 AM EDT Tue Sep 7 2021
.UPDATE...
Issued at 1153 AM EDT Tue Sep 7 2021
Morning Synopsis: 14z surface/composite analysis shows a 997mb
occluded low northwest of Lake Superior...cold/occluded front
extends south across western Upper/central Wisconsin/northwest
Iowa...with a warm front southeast from a triple point over central
Wisconsin across southern Lower. Warm front is along an LDM-RQB-LAN
line...with dew points south of the front in the lower 60s. Well-
defined short wave trough rolling toward Lake Superior with several
embedded dynamic PV anomalies and broadly difluent flow ahead of it
thanks to short wavelength between the short wave trough and
downstream ridge axis over northeast Ontario and the lower Great
Lakes. Cold front is fairly dynamic with strong low/mid level
frontogenetic forcing along it...and a narrow theta-e ridge axis
along the boundary with colder dynamic tropopause temperatures/
steeper 700-500mb lapse rates impinging upon it is resulting in an
axis of strong elevated instability across Wisconsin/Lake Michigan
but low level theta-e gradient just nudging into northwest Lower.
Lifting highest theta-e parcel off the 12z APX sounding (322K/878mb)
does not yield any instability with stable lapse rates below 760mb
and absolute moisture lacking a bit...doing the same off of the GRB
sounding (340K/800mb) yields around 1500J/kg elevated CAPE. Clusters
of lingering convection continue to cross areas south of M-32 at
late morning running on their own inertia... while new convection
develops across southern Wisconsin.
Forecast Update: Attention will focus on second round of convection
now crossing Lake Michigan...would expect leading convection to
weaken as it heads into Lake Huron. Have already seen some wind
damage and wannabe almost severe hail...larger hail has been
reported with convection coming out of Wisconsin. So severe
potential continues...may remain more of an elevated (i.e. more
hail) threat across our area with better wind potential closer/south
of the warm front (which may get hung up across central Lower due to
differential heating already ongoing this morning). This boundary
will also be a better focus for tornado potential. Also concerned
about heavy rain potential with echo training...already a couple
swaths of heavier rain along the M-72 corridor (Benzie/Grand
Traverse/Kalkaska counties) but afternoon heavy rain threat may
shift to the M-55 corridor and points south.
&&
.NEAR TERM...(Today through Tonight)
Issued at 349 AM EDT Tue Sep 7 2021
Impactful weather: Severe storms possible today, especially nrn
lower Michigan, with damaging winds being the primary threat, as
well as large hail, and to a lesser extent a tornado or two cannot
be ruled out.
Pattern synopsis and forecast:
Things are pretty quiet early this morning, as shallow mid level
ridging is overhead, while sfc high pressure is departing east. We
have a decent amount of relatively dry air around, resulting in
mostly clear skies, but higher level clouds are trying to work in
from the west, out ahead of a sharpening upper trough/shortwave
pressing into western Ontario and MN. There are a couple of
corresponding sfc lows in these areas, with a warm front draping
from WI to north of the Ohio river valley, and a cold front draped
from NW MN back through southeastern SD and NE. Forcing was
impressive to say the least, with a swath of strong deep layer -divQ
resulting from increasing DPVA, LLJ/theta-e convergence and left
exit region upper divergence on the nose of a 110+kt jet punching
down into the Dakotas. Showers and thunderstorms were ongoing within
this forcing and swath of 1.50" PWATs in NE MN/western Lake
Superior/far NW WI, and on the leading edge of steep 850-500mb lapse
rates of 7.5c-8c/km, and right in the best instability gradient
where MUCAPES were still as high as 2000+ j/kg in east central MN.
Heading into this morning, am expecting the impressive forcing
upstream to keep convection ongoing, reaching the western half of
upper Michigan and NE WI by daybreak. Mid and upper level clouds
ought to be streaming in overhead resulting in a decent coverage of
clouds to inhibit daytime heating to at least some degree. Couple
that with the aforementioned impressive forcing arriving mid to late
morning through early afternoon (just a couple-few hours prior to
max heating/destabilization), latest HREF MUCAPES are only 1000-
1300j/kg with MLCAPES just under 1000j/kg (greatest instability in
nrn lower, particularly NE lower from HTL to APN and areas SE of
there. This is such a strongly dynamic system however, and 0-6km
effective bulk shear of 35 to 45kts associated directly with the
expected convection, mainly by late this morning through early this
afternoon. Severe storm potential remains for this reason, with the
primary threat being damaging wind gusts, maybe large hail, and the
lifting of a warm front/warm sector into nrn lower results in
elevated 0-3km helicities climbing as high as 200-300 m2/s2 for a
potential tornado or two.
This will be a rapidly eastward-moving swath of convection, with
additional shortwave/vorticity maxima and associated sfc troughing
wrapping in back behind the main line of convection. This will lead
to additional showers, perhaps a few more rumbles of thunder into
the evening. Then, low level temperatures fall back again to +8c to
+9c over much of the area in cold advection and westerly flow behind
the cold front. This will result in deepening overlake instability
for more lake effect type showers into the overnight hours. More
rumbles of thunder are likely with lake generated CAPES of several
hundred j/kg. If there were a more easily identifiable sfc trough,
that is not seen too well in latest high res plan view low level
wind data, there would be more confidence in a waterspout or two.
High temperatures ought to have a decent range today, as clouds/rain
move into western Chip/Mack counties first, while the SE CWA heats
up most efficiently. Readings will be in the upper 60s in eastern
upper, to the upper 70s/near 80F in downsloping areas of NE lower,
especially closer to Saginaw Bay.
&&
.SHORT TERM...(Wednesday through Thursday)
Issued at 349 AM EDT Tue Sep 7 2021
High Impact Weather Potential: Minimal.
Pattern Synopsis/Forecast:
By Wednesday morning...will look for the core of the anomalous
troughing to be poised just to our north/northeast in central
Ontario, axis of which should be moving through our area...with
ridging over the western US...and T.C. "Larry" out over the
Atlantic, southeast of Bermuda. Upper level jet max passing through
the flow/Great Lakes troughing will keep the pattern in
motion...advecting troughing eastward by the end of the short
term...allowing for somewhat higher heights to return to the Great
Lakes just in time for the end of the work week.
Primary Forecast Concerns: Cool temps and rain chances through the
period...
Anomalous troughing (2 std. deviations below normal) over the Great
Lakes will make it feel like fall for the middle of the week this
week. Would not be entirely surprised if some areas struggled to get
into the lower 60s, given the troughing and associated chilly air
aloft. (Normal highs are typically in the upper 60s to lower
70s...so 5 or more degrees below normal would seem reasonable for
mid-week.) With the pressure gradient still a little tighter as the
surface low passes by to our north...it could remain a bit on the
breezy side into Wednesday and perhaps Wednesday night...also making
it feel like fall.
Additionally...will have to be on the lookout for lake effect rain
showers over the next couple days, particularly Wednesday, with the
trough axis moving overhead. 850mb temps falling into the +6 to +8C
range would be cold enough to get the lake effect machine started up
again, as Northern Lake Michigan water temps will likely be in the
lower to mid 60s by Wednesday (though they are currently a tad
higher, I suspect they will fall some as the storms pass through
today)...leading to delta Ts generally in the 10-13C range. It will
remain warm enough, even at night, that the only machine outputting
anything frozen will be the slushy machine at the gas station.
Subtle niblets of vorticity moving through the flow aloft may be
enough to add a boost to lake effect showers at times, though there
are some minor timing differences on when exactly these move
through. A few rumbles of thunder are possible at times, as well,
given lowered freezing heights, which would indicate higher
potential for in-cloud ice that may lead to some additional
electrical activity within any of the more vigorous showers through
the period. The trough itself looks to depart through the day
Thursday, lingering the cold air for a time, though will be looking
for improvement in conditions going into the end of the short term
Thursday night as heights (and temps aloft) begin to rise with
ridging approaching from the west.
.LONG TERM...(Thursday night through Monday)
Issued at 349 AM EDT Tue Sep 7 2021
High Impact Weather Potential: Minimal attm...
Ridging will be moving in from the west by Friday...as troughing
heading eastward attempts to pick up T.C. "Larry" going into the end
of the week. Meanwhile...our ridging will be somewhat short
lived...as another niblet of energy pivots over the ridge out
west...heading our way for the start to this coming weekend.
Attm...there is still a fair bit of uncertainty in the details with
this troughing...regarding timing, placement, and how quickly it
departs...which will ultimately affect how much pleasant weather
will be available for the coming weekend. Will be keeping an eye on
this as we go forward and things become clearer in the coming days.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 641 AM EDT Tue Sep 7 2021
Skies will continue increase in mid and high clouds through the
morning, before lowering into low end VFR in showers and storms from
mid morning through this afternoon, associated with a crossing cold
front today. MVFR/IFR conditions will be possible in the heavier
convection, but VFR is expected to be the prevailing condition. Cold
advection behind the front will eventually lead to additional
showers late today, and especially tonight around PLN.
Southerly winds will be gusty for a bit ahead of the front, and then
behind it later today, as winds shift more out of the west. Winds
may also remain gusty at times through tonight, as the pressure
gradient will be fairly tight.
&&
.MARINE...
Issued at 349 AM EDT Tue Sep 7 2021
Winds have turned southerly behind departing sfc high pressure. The
pressure gradient has been tightening with time as well, out ahead
of a cold front, which is expected to cross by late morning through
early/mid afternoon. Advisory level winds are expected to develop in
the southerly flow over most nearshore waters, with some gale force
gusts possible over Whitefish Bay. The front will bring in a swath
of showers and thunderstorms, and some storms may be severe with the
primary threat being damaging wind gusts. Winds shift more out of
the west, then NW tonight through Wednesday night. Cold advection
will lead to deeper overlake instability, additional showers/lake
effect showers, while the pressure gradient will be rather tight.
This is expected to lead to a fairly long period of advisory level
conditions into Wednesday night, before higher pressure settles in
for late this work week.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT through Wednesday afternoon for MIZ020-
025-031-099.
BEACH HAZARDS STATEMENT until 7 PM EDT this evening for MIZ024.
BEACH HAZARDS STATEMENT through Wednesday afternoon for MIZ098.
BEACH HAZARDS STATEMENT from 7 PM EDT this evening through
Wednesday afternoon for MIZ016.
BEACH HAZARDS STATEMENT until 7 PM EDT this evening for MIZ095.
LH...SMALL CRAFT ADVISORY until 11 PM EDT Wednesday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 11 PM EDT Wednesday for LMZ341-342.
SMALL CRAFT ADVISORY until 4 PM EDT Wednesday for LMZ323-344>346.
LS...SMALL CRAFT ADVISORY until 11 PM EDT Wednesday for LSZ322.
GALE WARNING until 4 PM EDT this afternoon for LSZ321.
&&
UPDATE...JPB
NEAR TERM...SMD
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...SMD
MARINE...SMDHazardous Weather Outlook National Weather Service Gaylord MI 1246 PM EDT Tue Sep 7 2021 MIZ016>018-020>036-041-042-086>088-095>099-081100- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1246 PM EDT Tue Sep 7 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible along and south of the M-72 corridor through 5pm. Large hail will be the main severe weather threat...with a greater threat for damaging wind gusts or possibly a tornado along and south of M-55. Locally heavy rainfall also possible. There is a high swim risk this afternoon along the beaches of western Mackinac county...as well as along Lake Michigan and the beaches of Alpena county. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms again Wednesday and Wednesday night. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-081100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1246 PM EDT Tue Sep 7 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Thunderstorms are possible this afternoon within the Lake Huron nearshore waters south of Thunder Bay. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Sporadic gale force winds are possible again Wednesday across portions of the northern Michigan nearshore waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1044 AM EDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM HAIL 6 S CADILLAC 44.17N 85.44W
09/07/2021 M0.25 INCH WEXFORD MI BROADCAST MEDIA
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1150 AM EDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM HAIL 1 N PARKDALE 44.29N 86.31W
09/07/2021 E1.00 INCH MANISTEE MI PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
GILLENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1156 AM EDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL 5 WSW BRETHREN 44.26N 86.10W
09/07/2021 M1.50 INCH MANISTEE MI TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1207 PM EDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL 1 ESE MANISTEE 44.24N 86.32W
09/07/2021 M0.88 INCH MANISTEE MI TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1236 PM EDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM HAIL 1 ENE CADILLAC 44.25N 85.40W
09/07/2021 M1.00 INCH WEXFORD MI BROADCAST MEDIA
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1241 PM EDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 1 ENE CADILLAC 44.25N 85.40W
09/07/2021 M2.00 INCH WEXFORD MI TRAINED SPOTTER
&&The NCL Michigan radar (KAPX), 124 km away, was scanning. The volume nearest the first event began at 17:23 UTC.
3 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2021Every state in 2021This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987143, 987145, 987147.